Alert archive / Minnesota / Wind Advisories in 2007

Wind Advisory 3, NWS Duluth, MN

September 20, 20074 counties in Minnesota

NWS Duluth, MN issued this wind advisory at Sep 20, 2007, 12:13 PM CDT for 4 counties in Minnesota. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Sep 20, 2007, 12:13 PM CDT (17:13 UTC)
Expired
Sep 20, 2007, 4:52 PM CDT
In force
5 hr
Issued by
NWS Duluth, MN

Counties Aitkin County, MN, Cass County, MN, Crow Wing County, MN, Itasca County, MN

The radar

The Duluth radar (KDLH), 126 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 5.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2007-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2007-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1720 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KDLH 201713
NPWDLH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
1213 PM CDT THU SEP 20 2007

...STRONG WINDS THIS AFTERNOON...

.APPROACHING LOW PRESSURE WILL RESULT IN STRONG WINDS AND
POTENTIALLY MINOR WIND DAMAGE ACROSS PORTIONS OF CENTRAL
MINNESOTA THIS AFTERNOON.

MNZ018-025-026-033>036-202200-
/O.NEW.KDLH.WI.Y.0003.070920T1713Z-070920T2200Z/
NORTHERN ITASCA-NORTHERN CASS-SOUTHERN ITASCA-SOUTHERN CASS-
CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
1213 PM CDT THU SEP 20 2007

...WIND ADVISORY IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON. 

SUSTAINED WINDS OF 25 TO 30 MPH WITH GUSTS UP TO 45 MPH CAN BE
EXPECTED THROUGH 4 PM THIS AFTERNOON. LOCATIONS THAT WILL BE AFFECTED
INCLUDE...GRAND RAPIDS...CASS LAKE...PINE RIVER...BRAINERD...AITKIN...AND
MILLE LACS LAKE.

THE STRONG WINDS WILL COMBINE WITH VERY WET SOILS AND ASSOCIATED 
WEAKENED ROOT STRUCTURES...AND STILL FULLY LEAFED OUT VEGETATION TO 
RESULT IN THE POTENTIAL FOR MINOR WIND DAMAGE AND POWER OUTAGES. 

TREES AND POWER LINES HAVE BEEN REPORTED DOWN IN THE PINE RIVER TO
WALKER AREA.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH ARE EXPECTED
FOR SEVERAL HOURS. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

GRANING/DJM
1 follow-up statement
000 
WWUS73 KDLH 202152
NPWDLH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
452 PM CDT THU SEP 20 2007


MNZ018-025-026-033>036-202300-
/O.CAN.KDLH.WI.Y.0003.000000T0000Z-070920T2200Z/
NORTHERN ITASCA-NORTHERN CASS-SOUTHERN ITASCA-SOUTHERN CASS-
CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
452 PM CDT THU SEP 20 2007

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DECREASED TO 15 TO 25 MPH ACROSS THE AREA. THEREFORE
THE WIND ADVISORY HAS BEEN CANCELLED.

$$

WIZ001-002-210200-
/O.NEW.KDLH.WI.Y.0004.070920T2152Z-070921T0200Z/
DOUGLAS-BAYFIELD-
452 PM CDT THU SEP 20 2007

...WIND ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM CDT THIS EVENING. 

A STRONG APPROACHING LOW PRESSURE WILL RESULT IN STRONG WINDS AND
POTENTIALLY MINOR WIND DAMAGE ACROSS DOUGLAS AND BAYFIELD COUNTY
THROUGH 900 PM. EXPECT WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH
LATE THIS AFTERNOON AND EVENING

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH ARE
EXPECTED FOR MORE THAN 1 HOUR. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$

STEWART

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this wind advisory went out at Sep 20, 12:07 PM CDT, 6 minutes earlier.

Area forecast discussion, Sep 20, 12:07 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION...UPDATED...
NATIONAL WEATHER SERVICE DULUTH MN
1207 PM CDT THU SEP 20 2007

.MESOSCALE UPDATE CONCERNING STRONG MCS MESO HIGH GRADIENT WINDS IN
CENTRAL MINNESOTA...

MATURING MCS OVER CENTRAL MINNESOTA HAS GENERATED A 2-3 MB MESO-HIGH
SURFACE PERTURBATION LOCATED NEAR BRAINERD AS OF NOON.  VERY STRONG
SURFACE PRESSURE GRADIENT ON THE WESTERN PERIPHERY OF THIS
MESO-SCALE FEATURE..IN COMBINATION WITH 4-5 MB PRESSURE FALLS IN
ASSOCIATION WITH WAKE LOW AND SYNOPTIC PRESSURE FALLS WITH
APPROACHING S/W TROF AXIS IS RESULTING IN SUSTAINED WINDS FROM 25-30
MPH WITH GUSTS 40-45 MPH ACROSS PORTIONS OF CASS/CROW WING
COUNTIES.  A COUPLE REPORTS OF TREES AND POWER LINES BLOWN DOWN HAVE
BEEN RECEIVED FROM THE WALKER AND PINE RIVER AREAS. EAST-SOUTHEAST
WINDS IN THE NEAR SURFACE LAYER ARE ALSO LIKELY RECEIVING SOME
MOMENTUM CONTRIBUTION FROM SUBSIDING COLD BRANCH OF THE LOW LEVEL
FRONTOGENSIS CIRCULATION.

THE MCS-INDUCED MESO HIGH WILL TRANSLATE EAST OVER THE NEXT 2-4
HOURS..WITH TIGHT SURFACE GRADIENT FOLLOWING SUIT AND ALSO AFFECTING
PORTIONS OF ITASCA AND AITKIN COUNTIES..AN WE EXPECT SUSTAINED
EAST-SOUTHEAST SURFACE WINDS FROM 25-30 MPH WITH GUSTS UP TO 45 MPH
POSSIBLE.

THE STRONG WINDS WILL COMBINE WITH VERY WET SOILS AND ASSOCIATED
WEAKENED ROOT STRUCTURES..AND STILL FULLY LEAFED OUT VEGETATION TO
RESULT IN THE POTENTIAL FOR MINOR WIND DAMAGE AND POWER OUTAGES. WE
WILL BE ISSUING A SHORT-LIVED WIND ADVISORY THROUGH 4 PM FOR
CASS/AITKIN/CROW WING/AITKIN COUNTIES.
 MILLER/GRANING

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.
Hazardous weather outlook, Sep 20, 4:54 AM CDT, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
454 AM CDT THU SEP 20 2007

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-211000-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
454 AM CDT THU SEP 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT WEST
OF A LINE FROM BAUDETTE TO BIGFORK TO GRAND RAPIDS TO WEALTHWOOD.
THE MAIN THREAT WILL BE DAMAGING WINDS AND HAIL.

ALTHOUGH AMOUNTS ARE NOT EXPECTED TO BE AS HIGH AS THE LAST
SYSTEM...SIGNIFICANT RAINFALL IS POSSIBLE LATER TODAY AND TONIGHT
ACROSS A LARGE PART OF THE REGION. ABUNDANT MOISTURE WILL MOVE
RAPIDLY INTO THE AREA AHEAD OF AN APPROACHING COLD FRONT. HEAVY
RAIN IS MOST LIKELY OVER WESTERN SECTIONS THIS AFTERNOON AND EARLY
EVENING. THE THREAT FOR HEAVY RAIN WILL THEN SHIFT EAST TOWARDS
THE TWIN PORTS AND NORTHWEST WISCONSIN BY MORNING. PLEASE MONITOR
THE LATEST FORECAST FOR ADDITIONAL UPDATES REGARDING THE THREAT OF
HEAVY RAIN AND POSSIBLE FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG COLD FRONT WILL RACE ACROSS THE REGION FRIDAY WITH
THUNDERSTORMS LIKELY. HEAVY RAIN...DAMAGING WIND...AND HAIL ARE
POSSIBLE WITH THESE STORMS. AT THIS TIME...IT APPEARS  THE MOST
LIKELY AREA FOR SEVERE THUNDERSTORMS WILL BE FROM THE TWIN PORTS
EAST INTO NORTHWEST WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

CANNON

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 1:13 PM CDTFlash Flood WatchDLHAitkin, Carlton, Cass, Cook, Crow Wing, Itasca and 4 more26 hr
Sep 20, 3:54 PM CDTSevere Thunderstorm WarningDLHAitkin, Pine36 min
Sep 20, 4:28 PM CDTSevere Thunderstorm WarningDLHPine32 min
Sep 20, 4:39 PM CDTSpecial Marine WarningDLH66 min
Sep 20, 4:45 PM CDTTornado WarningDLHPine30 min
Sep 20, 5:40 PM CDTSpecial Marine WarningDLH65 min

Nearby

Wind Advisories in Minnesota, 2007Every wind advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.